HealthCentral.com

Dr. Dean

Will Taking Testosterone Shrink My Penis?

Posting Date: 02/25/1999

Eric: I?m a 55-year-old man and have been taking depotestosterone for a low libido and low testosterone. I heard the doctor on MTV say that taking testosterone can shrink a man?s penis. Is that true?

Dr. Dean: A man with normal testosterone levels in his blood who begins taking testosterone is one thing, but you taking testosterone because your levels are low is something entirely different. From listening to your voice, I can hear that you have a low testosterone level.



I don?t think this should be of concern to you, because you?re trying to get your level back up to normal. I have no knowledge of testosterone causing a man?s penis to shrink in that situation.

The doctor may have been warning men with already normal levels of testosterone who are taking even more. When that is the case, testicles will become smaller and other things can happen, too.

This is why I?m so down on DHEA supplements and androstenedione. When a man with already normal levels of testosterone take these hormones, his body will say hey, there is a lot of testosterone in the blood stream already, so I better turn off any further androgynous production.

As a result, his testicles can turn off because of the additional testosterone from the pills in his system. This can, indeed, cause some genital shrinking - but again, this is not your situation.